Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Charleston, SC

July 5, 2017Bryan County, Liberty County, Long County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 5, 2017, 8:14 PM EDT for Bryan County, Liberty County, Long County, Georgia. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2017, 8:14 PM EDT (00:14 UTC)
Expired
Jul 5, 2017, 9:15 PM EDT
In force
61 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bryan County, GA, Liberty County, GA, Long County, GA

The radar

The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:34 PM EDTTSTM WND GST 58Midcoast Regl Airport, GATHE AWOS AT FORT STEWART /KLHW/ REPORTED A 50 KNOT WIND GUST IN A THUNDERSTORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1162 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WUUS52 KCHS 060014
SVRCHS
GAC029-179-183-060115-
/O.NEW.KCHS.SV.W.0072.170706T0014Z-170706T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
814 PM EDT WED JUL 5 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Bryan County in southeastern Georgia...
  Liberty County in southeastern Georgia...
  Long County in southeastern Georgia...

* Until 915 PM EDT

* At 814 PM EDT, a severe thunderstorm was located near Fort Stewart,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Hinesville, Fort Stewart, McIntosh, Walthourville, Flemington,
  Allenhurst, Gumbranch and Gum Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3169 8165 3194 8185 3212 8164 3192 8138
TIME...MOT...LOC 0014Z 235DEG 8KT 3196 8163 

HAIL...1.00IN
WIND...60MPH
 
$$

JMC
3 follow-up statements
244 
WWUS52 KCHS 060037
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
837 PM EDT WED JUL 5 2017

GAC029-179-183-060115-
/O.CON.KCHS.SV.W.0072.000000T0000Z-170706T0115Z/
Bryan GA-Liberty GA-Long GA-
837 PM EDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR BRYAN...LIBERTY AND LONG COUNTIES...

At 836 PM EDT, a severe thunderstorm was located 7 miles north of
Fort Stewart, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Hinesville, Fort Stewart, McIntosh, Walthourville, Flemington,
Allenhurst, Gumbranch and Gum Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3169 8165 3194 8185 3212 8164 3192 8138
TIME...MOT...LOC 0036Z 235DEG 8KT 3199 8158 

HAIL...1.00IN
WIND...60MPH
 
$$

JMC
063 
WWUS52 KCHS 060100
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
900 PM EDT WED JUL 5 2017

GAC029-179-183-060115-
/O.CON.KCHS.SV.W.0072.000000T0000Z-170706T0115Z/
Bryan GA-Liberty GA-Long GA-
900 PM EDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR BRYAN...LIBERTY AND LONG COUNTIES...

At 859 PM EDT, a severe thunderstorm was located 9 miles southwest of
Pembroke, moving north at 5 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Hinesville, Fort Stewart, Flemington and Gumbranch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3179 8163 3196 8182 3212 8164 3192 8138
TIME...MOT...LOC 0059Z 185DEG 5KT 3201 8170 

HAIL...<.75IN
WIND...60MPH
 
$$
642 
WWUS52 KCHS 060110
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
910 PM EDT WED JUL 5 2017

GAC029-179-183-060120-
/O.EXP.KCHS.SV.W.0072.000000T0000Z-170706T0115Z/
Bryan GA-Liberty GA-Long GA-
910 PM EDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR BRYAN...LIBERTY AND LONG
COUNTIES WILL EXPIRE AT 915 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3179 8163 3196 8182 3212 8164 3192 8138
TIME...MOT...LOC 0110Z 235DEG 8KT 3202 8168 

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:28 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 5, 7:28 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
728 PM EDT Wed Jul 5 2017

.SYNOPSIS...
Atlantic high pressure will prevail through late week. A weak
cold front will then approach the area this weekend. Atlantic
high pressure will return early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The combination of the sea breeze and various meso-scale
boundaries interacting with one another this evening will
result in scattered convection across parts of interior GA
through mid to late evening. We raised the coverage of
showers/t-storms to as high as 30-40%, and also extended the
ending time by about 2 hours. DCAPE as high as 1300-1400 J/kg
and MLCAPE pushing 2000 J/kg supports a risk of strong or
marginally severe winds in one or two storms. Based on some of
the DVIL and LRM cores on storms there is also a risk of
moderate to large hail.

During the late evening and early post-midnight hours look to be
quiet with little to no risk of convection, before a slight
chance of showers/t-storms develops near or just off the
Charleston County coast due to low level moisture convergence.

The warm synoptic flow and the hot temps to start the night will
hold temps above 80F through 04-05Z for most communities, with
some coastal sites not even dropping below 80F the entire night.
We'll be close to record high minimums for July 5th and 6th for
all three climate sites.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday and Friday: Atlantic high pressure will extend across the
region through late week, providing a summertime type pattern over
much of the area Thursday. By Friday, high pressure will gradually
retreat over the western Atlantic while a piedmont trough is
slightly enhanced by an area of low pressure shifting over the Mid-
Atlantic states. The overall trend will favor warm conditions and
increasing chances of showers/thunderstorms, particularly over
inland areas of Southeast South Carolina Friday afternoon/evening.
Temps should peak in the mid/upper 90s on Thursday, then mid 90s on
Friday with a slight increase in clouds and convective coverage.
Overnight lows will be mild, ranging in the mid/upper 70s.

Saturday: A weak cold front will attempt to push into the region
late, but could stall and/or dissipate near the area this weekend.
Given a slight uptick in forcing along with PWATs between 1.5 to
1.75 inches and SBCAPE around 2500 J/kg over Southeast Georgia and
coastal areas, a slight chance to chance of showers/thunderstorms
will be possible. Greatest chances appear to be in Southeast Georgia
along the coast. High temps will be warm, peaking in the low/mid
90s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Bermuda high pressure will remain in place through the middle of
next week. Weak upper troughing to our west may support greater
coverage of showers and tstms. Temperatures will be near normal.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Isolated SHRA/TSRA near the KSAV terminal will fizzle by mid
evening, with the next chance of convection Thursday
afternoon/evening near both KSAV and KCHS. But probabilities are
low enough where no mention of SHRA/TSRA is required at this
time. Thus VFR will prevail.

Extended Aviation Outlook: Brief flight restrictions are possible
during showers/thunderstorms at both KSAV and KCHS, mainly in the
afternoon and evening hours this weekend.

&&

.MARINE...
Tonight: The axis of an elongated surface high will remain
south of the coastal waters. The pressure pattern will yield
S-SW winds as high as 13-018 kt throughout the night, veering
slowly with time. Seas will hold around 2-3 ft.

Thursday through Monday: Winds/seas are expected to remain below
Small Craft Advisory levels through the period while Atlantic high
pressure dominates the coastal waters. However, a slight pinching of
the gradient could support wind gusts as high as 20-25 kts over
northern SC waters Friday night. A weak front could approach the
waters late weekend, but Atlantic high pressure will likely prevail
early next week. In general, south/southwest winds will peak near 15-
20 kts over most waters. Seas will range between 1-3 ft through
Thursday, then slowly build to 2-4 ft this weekend. Seas should
slowly subside to 1-3 ft early next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, Jul 5, 4:51 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
451 PM EDT Wed Jul 5 2017

AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-
062100-
Charleston Harbor-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-
Evans-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
451 PM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive Heat...Hot and humid conditions will prevail over much of
the area Thursday afternoon with heat index values approaching 103
to 108 degrees. A Heat Advisory could eventually be needed during
peak heating, mainly for areas along the I-95 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-352-354-374-062100-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
451 PM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 5, 7:59 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston SC
759 PM EDT WED JUL 5 2017

GAZ116-137-138-060030-
Inland Liberty-Inland Bryan-Long-
759 PM EDT WED JUL 5 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
LONG COUNTIES...

At 759 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Fort Stewart, moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Hinesville, Fort Stewart, Walthourville, Flemington, Allenhurst,
Gumbranch and Gum Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3173 8168 3196 8188 3211 8166 3192 8143
TIME...MOT...LOC 2359Z 235DEG 9KT 3196 8164

JMC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:56 PM EDTSpecial Weather StatementCHSChatham49 min
Jul 5, 9:10 PM EDTSpecial Weather StatementCHSCandler35 min
Jul 5, 9:30 PM EDTSevere Thunderstorm WarningCHSChatham32 min
Jul 6, 3:53 PM EDTSpecial Weather StatementCHSTattnall52 min
Jul 6, 4:02 PM EDTSevere Thunderstorm WarningCHSLong, Tattnall28 min
Jul 6, 6:10 PM EDTSpecial Weather StatementCHSLiberty50 min
Jul 6, 6:20 PM EDTSpecial Weather StatementCHSChatham40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.